Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Maximal $ L^p$ analysis of finite element solutions for parabolic equations with nonsmooth coefficients in convex polyhedra


Authors: Buyang Li and Weiwei Sun
Journal: Math. Comp. 86 (2017), 1071-1102
MSC (2010): Primary 65M12, 65M60; Secondary 35K20
DOI: https://doi.org/10.1090/mcom/3133
Published electronically: August 18, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper is concerned with Galerkin finite element solutions of parabolic equations in a convex polygon or polyhedron with a diffusion coefficient in $ W^{1,N+\alpha }$ for some $ \alpha >0$, where $ N$ denotes the dimension of the domain. We prove the analyticity of the semigroup generated by the discrete elliptic operator, the discrete maximal $ L^p$ regularity and the optimal $ L^p$ error estimate of the finite element solution for the parabolic equation.


References [Enhancements On Off] (What's this?)

  • [1] Nikolai Yu. Bakaev, Maximum norm resolvent estimates for elliptic finite element operators, BIT 41 (2001), no. 2, 215-239. MR 1837395 (2002c:65197), https://doi.org/10.1023/A:1021934205234
  • [2] Nikolai Yu. Bakaev, Vidar Thomée, and Lars B. Wahlbin, Maximum-norm estimates for resolvents of elliptic finite element operators, Math. Comp. 72 (2003), no. 244, 1597-1610 (electronic). MR 1986795 (2004g:65074), https://doi.org/10.1090/S0025-5718-02-01488-6
  • [3] P. Chatzipantelidis, R. D. Lazarov, V. Thomée, and L. B. Wahlbin, Parabolic finite element equations in nonconvex polygonal domains, BIT 46 (2006), no. suppl., S113-S143. MR 2283311 (2007m:65084), https://doi.org/10.1007/s10543-006-0087-7
  • [4] H. Chen, An $ L^2$ and $ L^\infty $-error analysis for parabolic finite element equations with applications by superconvergence and error expansions, Doctoral Dissertation, Heidelberg University, 1993.
  • [5] Ph. Clément, Approximation by finite element functions using local regularization, Rev. Française Automat. Informat. Recherche Opérationnelle Sér., RAIRO Analyse Numérique 9 (1975), no. R-2, 77-84 (English, with Loose French summary). MR 0400739 (53 #4569)
  • [6] Michel Crouzeix and Vidar Thomée, Resolvent estimates in $ l_p$ for discrete Laplacians on irregular meshes and maximum-norm stability of parabolic finite difference schemes, Comput. Methods Appl. Math. 1 (2001), no. 1, 3-17. MR 1839793 (2002c:65151), https://doi.org/10.2478/cmam-2001-0001
  • [7] A. Demlow, D. Leykekhman, A. H. Schatz, and L. B. Wahlbin, Best approximation property in the $ W^{1}_{\infty }$ norm for finite element methods on graded meshes, Math. Comp. 81 (2012), no. 278, 743-764. MR 2869035 (2012m:65412), https://doi.org/10.1090/S0025-5718-2011-02546-9
  • [8] Alan Demlow and Charalambos Makridakis, Sharply local pointwise a posteriori error estimates for parabolic problems, Math. Comp. 79 (2010), no. 271, 1233-1262. MR 2629992 (2011d:65280), https://doi.org/10.1090/S0025-5718-10-02346-X
  • [9] Jim Douglas Jr., The numerical simulation of miscible displacement in porous media, Computational methods in nonlinear mechanics (Proc. Second Internat. Conf., Univ. Texas, Austin, Tex., 1979) North-Holland, Amsterdam-New York, 1980, pp. 225-237. MR 576907 (81m:76045)
  • [10] S. D. È{\v{\i\/}}\kern.15emdel'man and S. D. Ivasišen, Investigation of the Green's matrix of a homogeneous parabolic boundary value problem, Trudy Moskov. Mat. Obšč. 23 (1970), 179-234 (Russian). MR 0367455 (51 #3697)
  • [11] Richard E. Ewing, Yanping Lin, Junping Wang, and Shuhua Zhang, $ L^\infty $-error estimates and superconvergence in maximum norm of mixed finite element methods for non-Fickian flows in porous media, Int. J. Numer. Anal. Model. 2 (2005), no. 3, 301-328. MR 2112650 (2005k:76074)
  • [12] E. B. Fabes and D. W. Stroock, A new proof of Moser's parabolic Harnack inequality using the old ideas of Nash, Arch. Rational Mech. Anal. 96 (1986), no. 4, 327-338. MR 855753 (88b:35037), https://doi.org/10.1007/BF00251802
  • [13] Stephen J. Fromm, Potential space estimates for Green potentials in convex domains, Proc. Amer. Math. Soc. 119 (1993), no. 1, 225-233. MR 1156467 (93k:35076), https://doi.org/10.2307/2159846
  • [14] Matthias Geissert, Discrete maximal $ L_p$ regularity for finite element operators, SIAM J. Numer. Anal. 44 (2006), no. 2, 677-698 (electronic). MR 2218965 (2007a:65145), https://doi.org/10.1137/040616553
  • [15] Matthias Geissert, Applications of discrete maximal $ L_p$ regularity for finite element operators, Numer. Math. 108 (2007), no. 1, 121-149. MR 2350187 (2008i:65211), https://doi.org/10.1007/s00211-007-0110-1
  • [16] Loukas Grafakos, Classical Fourier analysis, 2nd ed., Graduate Texts in Mathematics, vol. 249, Springer, New York, 2008. MR 2445437 (2011c:42001)
  • [17] Pierre Grisvard, Elliptic problems in nonsmooth domains, Classics in Applied Mathematics, vol. 69, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2011. Reprint of the 1985 original [ MR0775683]; With a foreword by Susanne C. Brenner. MR 3396210
  • [18] Michael Grüter and Kjell-Ove Widman, The Green function for uniformly elliptic equations, Manuscripta Math. 37 (1982), no. 3, 303-342. MR 657523 (83h:35033), https://doi.org/10.1007/BF01166225
  • [19] J. Guzmán, D. Leykekhman, J. Rossmann, and A. H. Schatz, Hölder estimates for Green's functions on convex polyhedral domains and their applications to finite element methods, Numer. Math. 112 (2009), no. 2, 221-243. MR 2495783 (2010a:65237), https://doi.org/10.1007/s00211-009-0213-y
  • [20] Anita Hansbo, Strong stability and non-smooth data error estimates for discretizations of linear parabolic problems, BIT 42 (2002), no. 2, 351-379. MR 1912592 (2003d:65085), https://doi.org/10.1023/A:1021903109720
  • [21] Huilian Jia, Dongsheng Li, and Lihe Wang, Global regularity for divergence form elliptic equations on quasiconvex domains, J. Differential Equations 249 (2010), no. 12, 3132-3147. MR 2737424 (2011i:35045), https://doi.org/10.1016/j.jde.2010.08.015
  • [22] B. Kovács, B. Li, and Ch. Lubich, $ A$-stable time discretizations preserve maximal parabolic regularity, http://arxiv.org/abs/1511.07823
  • [23] Peer C. Kunstmann and Lutz Weis, Maximal $ L_p$-regularity for parabolic equations, Fourier multiplier theorems and $ H^\infty $-functional calculus, Functional analytic methods for evolution equations, Lecture Notes in Math., vol. 1855, Springer, Berlin, 2004, pp. 65-311. MR 2108959 (2005m:47088), https://doi.org/10.1007/978-3-540-44653-8_2
  • [24] Dmitriy Leykekhman, Pointwise localized error estimates for parabolic finite element equations, Numer. Math. 96 (2004), no. 3, 583-600. MR 2028727 (2004k:65175), https://doi.org/10.1007/s00211-003-0480-y
  • [25] Buyang Li, Maximum-norm stability and maximal $ L^p$ regularity of FEMs for parabolic equations with Lipschitz continuous coefficients, Numer. Math. 131 (2015), no. 3, 489-516. MR 3395142, https://doi.org/10.1007/s00211-015-0698-5
  • [26] Buyang Li and Weiwei Sun, Unconditional convergence and optimal error estimates of a Galerkin-mixed FEM for incompressible miscible flow in porous media, SIAM J. Numer. Anal. 51 (2013), no. 4, 1959-1977. MR 3072763, https://doi.org/10.1137/120871821
  • [27] Buyang Li and Weiwei Sun, Regularity of the diffusion-dispersion tensor and error analysis of Galerkin FEMs for a porous medium flow, SIAM J. Numer. Anal. 53 (2015), no. 3, 1418-1437. MR 3355773, https://doi.org/10.1137/140958803
  • [28] Y. P. Lin, On maximum norm estimates for Ritz-Volterra projection with applications to some time dependent problems, J. Comput. Math. 15 (1997), no. 2, 159-178. MR 1448820 (98b:65143)
  • [29] Yan Ping Lin, Vidar Thomée, and Lars B. Wahlbin, Ritz-Volterra projections to finite-element spaces and applications to integrodifferential and related equations, SIAM J. Numer. Anal. 28 (1991), no. 4, 1047-1070. MR 1111453 (92k:65193), https://doi.org/10.1137/0728056
  • [30] Christian Lubich and Olavi Nevanlinna, On resolvent conditions and stability estimates, BIT 31 (1991), no. 2, 293-313. MR 1112225 (92h:65145), https://doi.org/10.1007/BF01931289
  • [31] Timothy A. Lucas, Maximum-norm estimates for an immunology model using reaction-diffusion equations with stochastic source terms, SIAM J. Numer. Anal. 49 (2011), no. 6, 2256-2276. MR 2854595 (2012j:92017), https://doi.org/10.1137/100794584
  • [32] J. A. Nitsche and Mary F. Wheeler, $ L_{\infty }$-boundedness of the finite element Galerkin operator for parabolic problems, Numer. Funct. Anal. Optim. 4 (1981/82), no. 4, 325-353. MR 673316 (84a:65083), https://doi.org/10.1080/01630568208816121
  • [33] El-Maati Ouhabaz, Gaussian estimates and holomorphy of semigroups, Proc. Amer. Math. Soc. 123 (1995), no. 5, 1465-1474. MR 1232142 (95f:47068), https://doi.org/10.2307/2161136
  • [34] C. Palencia, Maximum norm analysis of completely discrete finite element methods for parabolic problems, SIAM J. Numer. Anal. 33 (1996), no. 4, 1654-1668. MR 1403564 (97e:65099), https://doi.org/10.1137/S0036142993259779
  • [35] Rolf Rannacher, $ L^\infty $-stability estimates and asymptotic error expansion for parabolic finite element equations, Extrapolation and defect correction (1990), Bonner Math. Schriften, vol. 228, Univ. Bonn, Bonn, 1991, pp. 74-94. MR 1185533 (93i:65093)
  • [36] Rolf Rannacher and Ridgway Scott, Some optimal error estimates for piecewise linear finite element approximations, Math. Comp. 38 (1982), no. 158, 437-445. MR 645661 (83e:65180), https://doi.org/10.2307/2007280
  • [37] Alfred H. Schatz, A weak discrete maximum principle and stability of the finite element method in $ L_{\infty }$ on plane polygonal domains. I, Math. Comp. 34 (1980), no. 149, 77-91. MR 551291 (81e:65063), https://doi.org/10.2307/2006221
  • [38] A. H. Schatz, V. C. Thomée, and L. B. Wahlbin, Maximum norm stability and error estimates in parabolic finite element equations, Comm. Pure Appl. Math. 33 (1980), no. 3, 265-304. MR 562737 (81g:65136), https://doi.org/10.1002/cpa.3160330305
  • [39] A. H. Schatz, V. Thomée, and L. B. Wahlbin, Stability, analyticity, and almost best approximation in maximum norm for parabolic finite element equations, Comm. Pure Appl. Math. 51 (1998), no. 11-12, 1349-1385. MR 1639143 (99h:65171), https://doi.org/10.1002/(SICI)1097-0312(199811/12)51:11/12$ \langle $1349::AID-CPA5$ \rangle $3.3.CO;2-T
  • [40] A. H. Schatz and L. B. Wahlbin, Interior maximum norm estimates for finite element methods, Math. Comp. 31 (1977), no. 138, 414-442. MR 0431753 (55 #4748)
  • [41] A. H. Schatz and L. B. Wahlbin, Interior maximum-norm estimates for finite element methods. II, Math. Comp. 64 (1995), no. 211, 907-928. MR 1297478 (95j:65143), https://doi.org/10.2307/2153476
  • [42] Zhongwei Shen, Bounds of Riesz transforms on $ L^p$ spaces for second order elliptic operators, Ann. Inst. Fourier (Grenoble) 55 (2005), no. 1, 173-197 (English, with English and French summaries). MR 2141694 (2006a:35045)
  • [43] Elias M. Stein, Topics in harmonic analysis related to the Littlewood-Paley theory, Annals of Mathematics Studies, No. 63, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1970. MR 0252961 (40 #6176)
  • [44] Vidar Thomée, Maximum-norm stability, smoothing and resolvent estimates for parabolic finite element equations, ESAIM Proceedings. Vol. 21 (2007) [Journées d'Analyse Fonctionnelle et Numérique en l'honneur de Michel Crouzeix], ESAIM Proc., vol. 21, EDP Sci., Les Ulis, 2007, pp. 98-107 (English, with English and French summaries). MR 2404056 (2009f:65218), https://doi.org/10.1051/proc:072108
  • [45] Vidar Thomée, Galerkin finite element methods for parabolic problems, 2nd ed., Springer Series in Computational Mathematics, vol. 25, Springer-Verlag, Berlin, 2006. MR 2249024 (2007b:65003)
  • [46] Vidar Thomée and Lars B. Wahlbin, Maximum-norm stability and error estimates in Galerkin methods for parabolic equations in one space variable, Numer. Math. 41 (1983), no. 3, 345-371. MR 712117 (85f:65099), https://doi.org/10.1007/BF01418330
  • [47] V. Thomée and L. B. Wahlbin, Stability and analyticity in maximum-norm for simplicial Lagrange finite element semidiscretizations of parabolic equations with Dirichlet boundary conditions, Numer. Math. 87 (2000), no. 2, 373-389. MR 1804662 (2001k:65139), https://doi.org/10.1007/s002110000184
  • [48] Lars B. Wahlbin, A quasioptimal estimate in piecewise polynomial Galerkin approximation of parabolic problems, Numerical analysis (Dundee, 1981) Lecture Notes in Math., vol. 912, Springer, Berlin-New York, 1982, pp. 230-245. MR 654353 (83f:65157)
  • [49] Lutz Weis, Operator-valued Fourier multiplier theorems and maximal $ L_p$-regularity, Math. Ann. 319 (2001), no. 4, 735-758. MR 1825406 (2002c:42016), https://doi.org/10.1007/PL00004457
  • [50] Lutz Weis, A new approach to maximal $ L_p$-regularity, Evolution equations and their applications in physical and life sciences (Bad Herrenalb, 1998) Lecture Notes in Pure and Appl. Math., vol. 215, Dekker, New York, 2001, pp. 195-214. MR 1818002 (2002a:47068)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M60, 35K20

Retrieve articles in all journals with MSC (2010): 65M12, 65M60, 35K20


Additional Information

Buyang Li
Affiliation: Mathematisches Institut, Universität Tübingen, D-72076 Tübingen, Germany – and – Department of Mathematics, Nanjing University, Nanjing 210093, People’s Republic of China
Address at time of publication: Department of Applied Mathematics, The Hong Kong Polytechnic University, Hong Kong
Email: buyang.li@polyu.edu.hk

Weiwei Sun
Affiliation: Department of Mathematics, City University of Hong Kong, Hong Kong
Email: maweiw@math.cityu.edu.hk

DOI: https://doi.org/10.1090/mcom/3133
Received by editor(s): January 13, 2015
Received by editor(s) in revised form: October 19, 2015
Published electronically: August 18, 2016
Additional Notes: The work of the first author was supported in part by NSFC (grant no. 11301262), and the research stay of the author at Universität Tübingen was supported by the Alexander von Humboldt Foundation
The work of the second author was supported in part by a grant from the Research Grants Council of the Hong Kong SAR, China (project no. CityU 11302915)
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society